I have had acne since i was a teenager. I'm in my mid to late twenties now. I took Accutane when i was 17 for 4 months with great results. When i turned about 20-21 years old, i started getting huge cysts/boils. They started on my inner thigh but as the years went by they started popping up more frequently in other areas. Cultures came back as Acne Vulgaris. I have now been on Accutane for 3 months but no improvement yet. Does anyone know if these can classified as anything other than acne?
Large Cysts/Boils Have Not Gone Away. Currently on Accutane. Can These Be Identified? (photo)
Doctor Answers (2)
Accutane is helpful in Cystic Acne and Hidradenitis Suppurativa
Accutane is helpful in Cystic Acne and Hidradenitis Suppurativa. From the images you provided, you may be suffering from Hidradenitis Suppurativa. This condition has lesions similar to cystic acne, but the cysts are more severe, often are joined by pus-filled tracts, and are seen in areas typically not affected in acne vulgaris, such as the groin and axillae area. In addition to Accutane, other helpful treatments may include incision and drainage of the cysts, long term use of antibiotic washes like benzoyl peroxide and topical antibiotic creams like metronidazole cream.
Treatment for boils
Those really look like they hurt! A couple of suggestions. You may need to talk to your doctor about increasing your dose of Accutane if you still have this much activity. Sometimes hot spots like on your sternum need to be drained, cultured(to assess for any overgrowth of bacteria) and possibly injected with intralesional steroids. The locations in the photos tend to suggest you may have a component of hidradenitis suppurativa simply due to the location of most of the activity. Hang in there!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.